Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Feb 6, 2017, 12:16 PM MST for Cheyenne County, Colorado; Greeley County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2017, 12:16 PM MST (19:16 UTC)
- Expired
- Feb 6, 2017, 4:58 PM MST
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Greeley County, KS
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3367 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281 WWUS83 KGLD 061916 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1216 PM MST MON FEB 6 2017 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR A FEW HOURS THIS AFTERNOON... .THE COMBINATION OF RELATIVE HUMIDITY VALUES AROUND 15 PERCENT AND NORTHWEST WINDS GUSTING AROUND 25 MPH WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. COZ254-KSZ041-070000- /O.NEW.KGLD.FW.W.0001.170206T1916Z-170207T0000Z/ CHEYENNE-GREELEY- 1216 PM MST MON FEB 6 2017 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE. IN KANSAS...FIRE WEATHER ZONE 041 GREELEY. * WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * TIMING...NOW THROUGH 5 PM MST THIS AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * TEMPERATURES...IN THE LOW TO MID 60S. * IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD
1 follow-up statement
668 WWUS83 KGLD 062358 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 458 PM MST MON FEB 6 2017 COZ254-KSZ041-070100- /O.CAN.KGLD.FW.W.0001.000000T0000Z-170207T0000Z/ CHEYENNE-GREELEY- 458 PM MST MON FEB 6 2017 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 041 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED FLAG WARNING. WIND SPEEDS HAVE DECREASED AS THE SUN BEGINS TO SET. CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER BEING MET. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 6, 10:10 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Feb 6, 10:10 AM MST, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1010 AM MST Mon Feb 6 2017 .UPDATE... Issued at 1010 AM MST Mon Feb 6 2017 Dense fog advisory allowed to expire on time at 17z. Have updated all parameters for the short term to reflect current and latest model guidance. Wide range in temperatures today with around 50 out east and mid 60s across the west. Winds fairly light across the east and west/northwest gusting 15 to 25 mph across the far west and southwest. Will also have varying degrees of mid and high level cloudiness. UPDATE Issued at 636 AM MST Mon Feb 6 2017 Dense fog is moving into the area. Majority of guidance agrees that most of the southeast third should see dense fog. They differ on how far west. Chose to go with the slightly further west solutions since some fog is occurring where the furthest west models indicate. && .SHORT TERM...(Today through Wednesday night) Issued at 407 AM MST Mon Feb 6 2017 Forecast issues will be fog/dense fog this morning, elevated fire weather conditions over the far south and southwest portion of the area this afternoon, chance of precipitation Tuesday night, and winds on Wednesday. Satellite showing a somewhat amplified but active/progressive flow across the Pacific to along the west coast of North America. This then transitions to a broad/flat ridge/westerly flow across the country. Today/tonight...large area of fog/stratus not too far to our south and east. Models all catch this area but differ on how fast and far west to bring the fog, especially the dense fog. Hrrr and Rap appear to catch the area the best. Have kept the mention of fog in the forecast through the morning hours. However, am uncertain of exactly where the dense fog will be. Will continue to watch the trends and still may end up issuing a dense fog advisory before the night is out. The area of fog and stratus is really slow to dissipate and/or to move off to the east. Also there is a lot of mid and upper level cloud cover spreading over due to jet lift/fast westerly flow aloft. As such this all could limit on how warm it gets today, especially in the eastern portion. So toned down the high temperatures a little. For the affect of the cloud cover and how the behavior of the surface to our west affects the fire weather situation, refer to the fire weather section below. Tuesday/Tuesday night...What the jet does becomes a big mess with the deterministic output not agreeing. In general, left front quadrant starts affecting the area from the middle of the day into the evening hours. At that time, the jet segment stays over or near the northern portion of the forecast area for the rest of the night. During the evening a rather strong mid level shortwave trough/baroclinic zone moves across. The forecast builder produced slight chance to low chance pops in the northern portion of the area. That looks reasonable and left alone. At this time the amounts look light and will continue to be watched closely. Wednesday/Wednesday night...Left front quadrant looks to affect the entire area during the day through the evening hours. Cooling trend from todays continues on this day but the models differ dramatically on the high temperatures. At this time left what the forecast builder gave me, but these will need to be adjusted. Because of the models different handling of features, front, and temperatures, they differ on the winds. The Gfs is indicating very windy conditions. Lapse rates and downward motion would tend to support that. However, way too much uncertainty to make any definitive adjustments to the winds the forecast builder gave me. .LONG TERM...(Thursday through Sunday) Issued at 216 AM MST Mon Feb 6 2017 In the extended period there will be an increase in temperatures during the first half of the period and then a decrease in the second half. As well as precipitation chances during the second half. The first half, Thursday and Friday, a ridge begins to move into the region from the west. A warm front is expected to move into the area during the day on Thursday from the west. This will help increase the max temps in the western counties on Thursday. Friday will have temperatures much higher than normal. Current model guidance has the region reaching the upper 60s to mid 70s. Those warmer temperatures and ridge are short lived. A upper level trough moves west towards the region late Friday night and doesn't impact the region until Saturday. With this trough, a cold front will move over the region Saturday and decrease max temps into the 50s and 60s Saturday and the 40s on Sunday. The trough looks to sit over the region for a few days, which supports the lower temperatures. In addition to the colder temperatures, precipitation chances could impact the region late Saturday into Sunday morning. Rain will transition to snow during the overnight hours. Snowfall totals do not look significant at this time but this system will continue to be monitored as next weekend approaches. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 900 AM MST Mon Feb 6 2017 For KGLD, vfr conditions through the period. Northwest winds around 8kts at taf issuance expected to increase into the 13g20kt range from 20z-22z under thick mid level cloudiness. For the rest of the period winds remain west or southwest at speeds under 10kts with scattered to broken mid and high clouds. For KMCK, vfr conditions through the period. Light and variable winds at taf issuance will continue through about 01z before becoming west near 6kts from 02z-16z. After 17z winds shift to the northwest near 10kts as a cold front starts to approach the terminal. Mid and high clouds expected through the period. && .FIRE WEATHER... Issued at 407 AM MST Mon Feb 6 2017 For today...very uncertain about if critical fire weather conditions will be reached. Surface trough/low to our west and south is a little stronger and further west/south than most guidance is currently indicating. The Rap and Hrrr are catching this the best and as a result keep the axis of higher winds to our south. Also as a result of this, the dewpoints should stay a little higher as well. What complicates this even further is the affect of the cloud cover. As stated above, satellite showing a lot of mid/high level cloud cover spilling over the area as the result of the fast westerly flow aloft. Relative humidity forecasts look to be underdoing this cloud cover at this time. As a result the mixing may not be as a good as what the models are showing. This plus the reasoning above should keep the wind speeds/gusts lower plus the mixing will not be as good plus the dewpoints will stay higher. As a result the relative humidities look to stay above 15 percent plus the winds will not be strong enough or last long enough to cause critical fire weather conditions. As a result, have held off issuing a red flag warning. Day shift will have to watch this closely. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...99 SHORT TERM...BULLER LONG TERM...CLT AVIATION...99 FIRE WEATHER...BULLER
Hazardous weather outlook, Feb 6, 10:05 AM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1005 AM MST MON FEB 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1005 AM MST MON FEB 6 2017 /1105 AM CST MON FEB 6 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ELEVATED FIRE DANGER IS EXPECTED THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM LEOTI TO CHEYENNE WELLS TO WILD HORSE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 6:30 AM MST | Dense Fog Advisory | GLD | Decatur, Gove, Graham, Greeley, Logan, Norton and 4 more | 4 hr |
Nearby
Red Flag Warnings in Colorado, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.